Case Reports
Journal Article
Review
Add like
Add dislike
Add to saved papers

Acute adrenal insufficiency after a single dose of etomidate.

Acute adrenocortical insufficiency is a critical care emergency characterized by hemodynamic instability, lethargy, and cardiovascular collapse. Acute adrenal insufficiency has many etiologies, from rapid withdrawal of exogenous glucocorticoids to adrenocortical destruction to poor adrenal reserve after administration of steroid synthesis inhibitors. Etomidate, a parenteral hypnotic agent, is a steroid synthesis inhibitor. Although the use of continuous etomidate infusion in the intensive care unit fell from favor secondary to reports of adrenal crisis, single-dose etomidate for induction of anesthesia is common for the hemodynamically unstable patient or in patients who may not tolerate wide variance in heart rate or blood pressure. A case is presented of acute adrenocortical insufficiency and crisis after a standard induction dose of etomidate. Acute adrenal insufficiency should be suspected in intensive care unit patients who have undergone general anesthesia with etomidate induction and present with hypotension refractory to standard vasopressor administration.

Full text links

We have located links that may give you full text access.
Can't access the paper?
Try logging in through your university/institutional subscription. For a smoother one-click institutional access experience, please use our mobile app.

Related Resources

For the best experience, use the Read mobile app

Mobile app image

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app

All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.

By using this service, you agree to our terms of use and privacy policy.

Your Privacy Choices Toggle icon

You can now claim free CME credits for this literature searchClaim now

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app